A 32-year-old G2P1 female at 34 weeks gestation and a history of chronic kidney disease develops hypertension and altered mental status followed by seizures. She is started on intravenous magnesium with seizure resolution. She becomes somnolent 3 hours later, and physical examination reveals hyporeflexia.
What is the immediate management for this symptom?
Correct Answer: B
The signs and symptoms elicited by this patient are consistent with hypermagnesemia. This patient is predisposed to higher levels of serum magnesium due to underlying renal impairment. Although hemodialysis will be the most definitive management for removing magnesium from the system in this patient with chronic kidney disease, immediate and first-line management of central nervous system and cardiac side effects should be by administration of IV calcium which acts as a magnesium antagonist. Unless the patient is anuric, medical management with intravenous fluids and loop diuretics should also be initiated (choice D) after giving calcium, especially in severe or symptomatic cases.
A 66-year-old homeless man presents to the emergency department with severe weakness for last few weeks. His vitals are as follows:
He is alert and oriented to time and person. The patient denies any specific complaints besides back pain for several days. Routine chest radiograph and ECG are performed:
These ECG changes are most likely explained by:
Correct Answer: C
The chest radiograph shows hilar enlargement consistent with sarcoidosis. The ECG shows Osborn waves and, given the presentation above, is most consistent with severe hypercalcemia. Sarcoidosis is known to cause high levels of serum calcium due to the uncontrolled synthesis of 1,25-dihydroxyvitamin D3 by macrophages. 1,25-dihydroxyvitamin D3 leads to an increased absorption of calcium in the intestine and to an increased resorption of calcium in the bone.
Severe cold exposure and acute coronary syndrome can both cause similar ST changes (Osborn waves), but the patient’s temperature on presentation is normal. These ECG changes are not typical of hyperthyroidism.
A 65-year-old male nursing home resident with a history of quadriplegia is admitted to the ICU for respiratory failure. He is intubated and sedated. Tube feeds are initiated. Electrolyte levels are as follows:
What replacement strategy should be initiated for this patient?
Correct Answer: A
This patient has hypophosphatemia from refeeding syndrome. This patient has concomitant low serum calcium levels. Early replacement of phosphorus is warranted in refeeding syndrome; however, hypocalcemia can worsen with phosphorus replacement; therefore, calcium should be replaced before phosphorus correction.
It is recommended to replace phosphorus with IV supplementation instead of oral due to absorption issues often encountered in this patient group (choice C).
A 65-year-old male with a history of end-stage renal disease on hemodialysis presents to the emergency room with history of fever for the last few days. Vitals are as follows:
Lap values are notable for parathyroid hormone (PTH) 350 pg/mL and calcium 12 mg/dL.
Physical examination reveals the following skin lesions:
Which of the following is the most appropriate first-line pharmacological therapy for this patient?
This patient has calciphylaxis. Sodium thiosulfate is an agent with antioxidant and vasodilatory properties that also inhibits adipocyte calcification and blocks the ability of adipocytes to induce calcification of vascular smooth muscle cells. Two studies have shown effectiveness of sodium thiosulphate in treatment of calciphylaxis. Also, in addition to sodium thiosulphate, patients who have elevated serum PTH levels (>300 pg/mL) are treated with cinacalcet. Several case reports have suggested cinacalcet can be effective in the management of this condition.
A 67-year-old male is admitted to the trauma ICU for management of anaphylaxis. He is intubated for airway swelling. 3 hours from the onset of symptoms the patient is hemodynamically stable without a pressor requirement. Routine labs ordered show the following:
Which of the following electrolytes require repletion?
IV calcium replacement is recommended only when severe effects of hypocalcemia-like neurological symptoms (tetany and seizures), hypotension, prolonged QT interval, or in asymptomatic patients with an acute decrease in serum corrected calcium to ≤7.5 mg/dL. This patient does not meet criteria for treatment.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us